An older man receives an ear exam.

M ost hearing loss in older adults is largely due to aging, and usually it isn’t reversible. But some problems are related to conditions that can be fixed, says Douglas Backous, M.D., a neurotologist at Puget Sound ENT in Edmonds, Wash.

Talk with your doctor if you’re having trouble hearing. But consider the following:

Too Much Earwax

About one-third of older adults have excess earwax, according to the American Academy of Otolaryngology-Head and Neck Surgery. “As people age, the wax becomes drier, making it harder for the ear to naturally expel,” says Benjamin Tweel, M.D., an otolaryngologist at the Mount Sinai Hospital in New York City. The buildup can muffle sound. Ear canals also narrow with age, so even a small amount of wax can affect hearing.

more on hearing

Your doctor will use a lighted instrument called an otoscope to tell whether you have an earwax blockage. He or she can remove wax with a curved instrument called a curet or by flushing it with a rubber-bulb syringe filled with warm water.

To help prevent buildups, use an OTC wax-removal ear drop with carbamide peroxide, such as Debrox, Tweel says. Ask your doctor how often to use it; drops can irritate ears if you use them too frequently. Skip cotton swabs, which can push wax farther into the ear, and ear candling, in which a lit, hollow candle is placed in your ear canal. This can cause burns.

Clogged Sinuses

Nasal congestion can cause your eustachian tubes (which connect the middle ear to the nose and throat) to close up temporarily. “Fluid builds up in your ears as a result, causing hearing loss,” Tweel says. Usually, hearing returns to normal as symptoms of a cold, sinus infection, or allergy abate.

But if hearing problems last for more than a week or two, or crop up more than two or three times a year, see your doctor. “You want to rule out another underlying condition, such as undiagnosed allergies or nasal polyps,” Backous says.

Some Over-the-Counter Meds

Taking high doses of OTC pain relievers such as aspirin, acetaminophen (Tylenol and generic), ibuprofen (Advil and others), and naproxen (Aleve and others) for long periods has been associated with tinnitus (ringing of the ears) and hearing loss. Several studies have found that people who use acetaminophen or ibuprofen at least twice a week are 7 to 24 percent more likely to develop hearing loss than those who take them less frequently.

If you take those meds regularly, ask your doctor about other options. “This type of hearing loss tends to be reversible up to a certain point,” Backous says. “But continued use of these meds at a high dose can result in permanent hearing loss or tinnitus.”

Ear Infections

Middle-ear and outer-ear infections can sometimes occur in older adults, especially if they smoke or have allergies. “Both can irritate the eustachian tubes, causing the area around them to swell and keep fluid from draining,” says Backous. This fluid accumulates behind the eardrum, creating a breeding ground for viruses and bacteria. The resulting middle-ear infection can cause pain, fluid drainage, muffled hearing, and sometimes balance problems.

Mild middle-ear infections often resolve on their own, so use an OTC pain reliever for two or three days to ease discomfort. If symptoms persist or worsen, ask your doctor if you need antibiotics.

Outer-ear infections, which can cause fluid drainage and significant pain, can occur when excess moisture in the ear disrupts the balance of normal viruses, bacteria, and fungi that live there. These infections sometimes clear up on their own, but it’s best to see a doctor if you’re uncomfortable, Backous says, and certainly if the pain doesn’t ease within a week. You might need a prescription ear drop or have another problem.

Once the infection has healed, rinse your ears weekly with a 50-50 combination of white vinegar and rubbing alcohol, Backous suggests. This helps restore your ear pH to normal levels, which reduces the risk of another infection.

Editor’s Note: This article also appeared in the November 2019 issue of Consumer Reports On Health